Washington, 2014Winter Weather and Strong Wind in Washington, February 13, 2014
February 13, 2014 · NWS OTX · 3 events in 2 counties and zones
Conditions on the 12th of February were generally mild for February standards with periods of light rain and temperatures in the forties. By the evening and overnight hours, skies cleared and temperatures cooled into the thirties.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Conditions on the 12th of February were generally mild for February standards with periods of light rain and temperatures in the forties. By the evening and overnight hours, skies cleared and temperatures cooled into the thirties. In addition, Arctic air mass intrusions during the last two months had led to a deep hard freeze of the subsurface. These conditions were thought to be responsible for patches of ice along sections of US 195, US 2, and Spokane Area during the morning commute of February 13th. Numerous accidents, some containing injuries were reported across the area. Between 1100 PST and 1400 PST, strong winds sustained between 20 and 30 miles per hour along with gusts estimated around 45 miles per hour impacted the Spokane Area snapping a thirty five foot section of a pine tree. The tree limb fell into a Bengal tiger enclosure at Cat Tales Zoo in Mead, WA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 13, 2:59 AM PST, 1 hour 1 minute earlier.
Area forecast discussion, Feb 13, 2:59 AM PST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
259 AM PST Thu Feb 13 2014
.SYNOPSIS...
A series of storm systems will track across the region through
early next week. Each delivers periods of rain and mainly mountain
snow. However there is the potential for snow in the northern
valleys during the night and early morning hours through next
Tuesday, then into all valleys by Wednesday. Some moderate
precipitation amounts are possible, along with breezy conditions.
&&
.DISCUSSION...
Today through Friday...And the parade of storms will continue this
period...with another pair expected to impact much of the Inland
NW. The first will be the one this morning and promises to be a
rather minor system. Satellite imagery suggests much of the
precipitation associated with first system could be attributed to
a fairly weak occluded front extending from the NE corner of
Washington south toward the Blue Mountains. This feature will
likely track through all of the Idaho Panhandle before 9am this
morning and move into Montana after that. Widespread precipitation
will fall along and ahead of the front...but it won't likely be
heavy as the system is a rapid mover and contains significantly
less precipitable water than yesterdays system. Once the front
moves through much of the precipitation will taper off except for
residual showers near the Cascade crest and most of the Idaho
Panhandle Mountains due to moderate instability through the
dendritic layer combined with orographic ascent. Winds will also
intensify as the front passes through the region. While the won't
be quite as strong as the wind gusts experienced yesterday we will
likely see some speeds of 40-45 mph this afternoon across the
Waterville Plateau...northern Columbia Basin...Palouse and Blue
Mountains.
The winds will rapidly taper off and back to an offshore
orientation overnight as the next system moves into the area.
This system is currently just west of 145w and was heading rapidly
eastward atop the swift upper level jet. Models in good agreement
that this system will bring a good surge of moisture onto the
Washington coast during the evening and then gradually spilling
northeast overnight and into Friday morning. Precipitable water
values with this front will be quite impressive ranging from
160-190 percent of the seasonal normals. This is slightly drier
than yesterdays system delivered...but not by much. The orographic
ascent ahead of the incoming warm front will deliver precipitation
to all locations...with moderate to locally heavy precipitation
expected. The models have been trending a bit slower with the
onset of the precipitation due to intensification of the offshore
low associated with the front. This could prove problematic for
the classification of the precipitation as the slower it moves in
the better chance we would see if snow over the
valleys...especially near the Cascades...Wenatchee area...and
possibly the Okanogan Valley. We currently have a winter storm
watch issued for the Cascades and given forecast snow amounts of 3
to 6 inches in the valleys and 10-18 inches near the crest that
seems reasonable...although given the valley accumulations it
would likely be handled just fine with a future advisory for snow.
We also kept Wenatchee and Omak in the 1-2" range for snow...but
if the slowing trend continues both of these locations would need
an advisory as well due to a better potential for snow. As the
front moves across the region during the day we should see snow
levels rapidly rebound above most valley floors with only light
accumulations expected north of Highway 2. QPF amounts for this
storm will likely range from 0.30-0.60 inches across the Idaho
Panhandle and around 1.00 inches at the crest. Meanwhile the
remainder of the region will see amounts generally ranging from
0.10-0.25 inches. Although that's a decent amount of precipitation
it won't likely approach the runoff problems we saw across the
region yesterday. Most of yesterdays issues were attributed to a
very rapid snow melt...with many locations seeing over an inch of
runoff attributed to the rain and snow melt. Now most of the snow
is gone over the problem area so most of the runoff over the lower
elevations will be attributed to the additional precipitation.
Ponding will still occur over low-lying areas due to the frozen
ground. fx
Friday night to Wednesday: The parade of Pacific systems continues,
with several opportunities for precipitation and breezy conditions.
Overall temperatures are forecast to be near seasonal averages
through Tuesday, then below average by Wednesday.
Between Friday night into Saturday morning precipitation chances
dwindle as a cold front sags south of the WA/OR border and drier
air slips in. The best chances linger in the mountains but
precipitation amounts look relatively light.
From Saturday afternoon to Sunday morning the next significant
frontal wave moves through. Models are a bit slower with the onset
of precipitation this morning. The current forecast depicts
precipitation first increasing across the Cascades through
southeast WA and the lower Panhandle Saturday afternoon. It
expands northeast by evening with the incoming warm front. Overnight
into Sunday morning the cold front pushes through. This once again
leads to dwindling precipitation chances, especially away from the
mountains.
Currently through Saturday night snow levels near the Cascades,
Okanogan Valley and Highlands to Waterville Plateau/Wenatchee area
are projected to lay between 1500-2500 feet. Farther east snow
levels are projected to lay between 3000-5000 feet, highest across
southeast WA to the central and lower Panhandle. By Sunday morning
they drop to between 1500-3000 throughout the region, highest
toward the Camas Prairie and Blues. Some moderate to heavy snows
are possible in the mountains, meaning additional winter weather
highlights may be necessary. Light to moderate snow maybe found in
the higher benches around the Okanogan Valley, Waterville Plateau
and Wenatchee area too. However confidence in snow levels is not
as great here; so it is possible the colder air may mix out enough
to keep this as mainly a rain threat. Otherwise valleys will have
the potential for moderate rain amounts through Saturday evening,
especially over eastern WA and north ID, with the continued risk
for urban and small stream flooding. Some snow accumulation is
possible late overnight into Sunday morning in the valleys along
and north of the Highway 2 corridor and over the higher Palouse
too. However amounts look light, if any occurs at all.
Through early next week additional systems cross the region.
Right now models show wave crossing Sunday night into early Monday,
Monday night into Tuesday, and a third and deeper wave drawing a
broader and colder trough into the region Tuesday night into
Wednesday. This means several opportunities for precipitation.
Overall the highest and most persistent threat will be in the
mountains. However all areas will see good chances for precipitation.
There are likely to be breaks in the precipitation through this
period, but it is hard to pinpoint precise times in such an active
pattern.
As for precipitation-type look for a snow in the mountains above
about 2500-3000 feet toward the north Cascades to above 3000-4000
feet toward the Central Panhandle, Camas Prairie and Blues.
Through Tuesday the valleys will see a rain/snow threat during the
night and early morning hours, while mainly rain will be found
during the daylight hours. By Tuesday night into Wednesday colder
air being drawn in will bring a better threat of all snow down to
valley floors, especially away from the deeper Basin and L-C
valley. So the lowlands are not done with snow yet. /J. Cote'
&&
.AVIATION...
06Z TAFS: The next frontal system is currently crossing into
Wrn WA and will quickly sweep across the Inland NW overnight into
Thur morning. Cigs will continue to lower with a brief period of
light rain possible frm Wenatchee to Coeur D Alene and points south.
Rainfall amounts will be significantly lighter compared to the
storm system 24 hours ago and all terminals are running warmer
than yesterday. Wdsprd mtn obscrns are expected through 15z.
Winds will pickup Thur morning and remain breezy through the
afternoon. We should see rapid clearing in the lee of the Cascades
which will work east into Idaho through late morning. /sb
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 46 32 42 31 40 32 / 40 20 100 10 70 70
Coeur d'Alene 44 31 42 32 40 32 / 60 20 100 30 70 80
Pullman 48 35 44 33 43 34 / 40 30 100 20 70 70
Lewiston 54 37 50 34 46 37 / 20 30 90 20 60 70
Colville 45 32 42 32 40 32 / 50 30 100 20 50 70
Sandpoint 44 31 41 32 39 32 / 80 20 100 40 50 80
Kellogg 42 31 40 31 40 32 / 70 30 100 50 80 80
Moses Lake 52 34 48 32 41 32 / 10 80 90 10 70 50
Wenatchee 49 32 45 30 37 30 / 10 80 90 10 80 70
Omak 46 29 42 27 37 29 / 10 70 100 10 80 70
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Winter Storm Watch from late tonight through Friday morning for
East Slopes Northern Cascades.
&&Hazardous weather outlook, Feb 12, 6:03 AM PST, 21 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
603 AM PST WED FEB 12 2014
IDZ001-WAZ037-038-042-043-131415-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
603 AM PST WED FEB 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THE MOUNTAINS AND A FEW VALLEYS NEAR THE CANADIAN BORDER WILL SEE
PERIODS OF SNOW THROUGH TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK WITH
HEAVY MOUNTAIN SNOW AND MIXED RAIN AND SNOW IN THE VALLEYS. GUSTY
WINDS ARE ALSO LIKELY TONIGHT AND WEDNESDAY.
IDZ004-131415-
CENTRAL PANHANDLE MOUNTAINS-
603 AM PST WED FEB 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO.
.DAY ONE...TODAY AND TONIGHT
THE MOUNTAINS WILL SEE PERIODS OF HEAVY SNOW THROUGH THE DAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK WITH
HEAVY MOUNTAIN SNOW AND MIXED RAIN AND SNOW IN THE VALLEYS. GUSTY
WINDS ARE ALSO LIKELY TONIGHT AND WEDNESDAY.
IDZ002-003-026-027-WAZ031>036-041-044-131415-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
WATERVILLE PLATEAU-
603 AM PST WED FEB 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
MINOR FLOODING OF LOW SPOTS AND POOR DRAINAGE AREAS WILL BE
POSSIBLE TODAY AND TONIGHT AS RAIN COMBINES WITH RAPID SNOW MELT.
THE BEST CHANCES FOR MINOR FLOODING WILL OCCUR OVER EXTREME
EASTERN WASHINGTON AND PORTIONS OF THE IDAHO PANHANDLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK WITH
HEAVY MOUNTAIN SNOW AND MIXED RAIN AND SNOW IN THE VALLEYS. GUSTY
WINDS ARE ALSO LIKELY TONIGHT AND WEDNESDAY.
Winter Weather, Moses Lake Area
- When
- February 13, 4:00 AM PST to 9:00 AM PST
- Where
- Moses Lake Area forecast zone
- Reported by
- State Official
- Coordinates
- 47.095, -119.006 (the zone’s center; the record gives no point)
Icy road conditions in the Ephrata area led to school closures on the 13th of February.
Winter Weather, Spokane Area
- When
- February 13, 5:00 AM PST to 7:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- Department of Highways
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
Icy roadways across the Spokane Area led to multiple accident during the morning commute. The largest accidents occurred along Highway 2 near Spotted Road and State Route 195 near Mullen Hill Road.
Strong Wind, Spokane Area
- When
- February 13, 11:00 AM PST to 12:00 PM PST
- Where
- Spokane Area forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A large tree branch snapped off a tree and landed in a Bengal tiger enclosure at Cat Tales in Mead, WA. The 35 foot section of pine tree snapped a guide wire and crashed through two fences that hold the big cats. No tigers or people were injured during the event.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, February 13, 20141 death · 1 event
- Heavy Snow in Vermont, February 13 to 14, 2014$240,000 · 16 events
- Heavy Snow and Winter Weather in New York, February 13 to 14, 2014$75,000 · 9 events
- Winter Storm in New York, February 13 to 14, 2014$50,000 · 3 events
- Strong Wind in New Jersey, February 13, 2014$35,000 · 9 events
- High Wind and Strong Wind in Delaware, February 13, 2014$40,000 · 50 kt wind · 4 events
- Heavy Snow in Pennsylvania, February 13 to 14, 201429 events
- Winter Storm and Heavy Snow in New York, February 13 to 14, 201427 events
- Winter Weather in Wisconsin, February 13, 201420 events
- Winter Storm and Heavy Snow in New York, February 13 to 14, 201417 events
- Heavy Snow in Maine, February 13 to 14, 201417 events
- Heavy Snow and Winter Weather in Maine, February 13 to 14, 201415 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499234, 499058, 500839.